Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 133, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 25, 2018, 2:44 PM MST for Yavapai County, Arizona. It was in force for 14 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2018, 2:44 PM MST (21:44 UTC)
- Expired
- Aug 26, 2018, 4:45 AM MST
- In force
- 14 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 85 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 4:15 PM MST | FLASH FLOOD | 2 Sse Cordes Junction, AZ | BIG BUG CREEK FLOWING THROUGH CORDES LAKES ROSE BY APPROXIMATELY 3' IN 45 MINUTES VIA A TRAINED SPOTTER. |
| Aug 25, 5:40 PM MST | FLASH FLOOD | 4 Ese Cordes Junction, AZ | THE AGUA FRIA BELOW ASH CREEK GAUGE (YAAA3) ROSE 3.60' IN 70 MINUTES. THE DURATION OF THE FLASH FLOOD EVENT WAS 1 HOUR 10 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 91 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1943 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
073
WGUS55 KFGZ 252144
FFWFGZ
AZC025-260345-
/O.NEW.KFGZ.FF.W.0133.180825T2144Z-180826T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
244 PM MST SAT AUG 25 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 845 PM MST Saturday
* At 240 PM MST, National Weather Service Flagstaff Doppler radar
indicated numerous thunderstorms along the drainages that lead
into the Agua fria River. This includes Ash Creek and Sycamore
Creek. 1 to 3 inches of rainfall have fallen in numerous locations
in this drainage basin. Expect flood waters to affect much of the
Agua Fria River and associated tributaries into the evening.
* Some locations that will experience flooding include...
Black Canyon City, Rock Springs and Cordes Lakes.
This includes the following streams and drainages...Badger Spring
Wash...Little Sycamore Creek...Squaw Creek...Larry Creek...Sycamore
Creek...Hackberry Wash...Bishop Creek...Ash Creek...Little Ash
Creek...Black Canyon...Racetrack Wash...Antelope Creek...Brushy
Wash...Yarber Wash...Dry Creek...Tank Creek...Black Canyon Creek...
Big Bug Creek...Indian Creek...Silver Creek...Osborne Spring Wash and
Agua Fria River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3447 11205 3441 11206 3435 11206 3437 11199
3436 11195 3434 11191 3434 11199 3433 11204
3427 11204 3421 11208 3414 11208 3405 11212
3405 11216 3408 11214 3419 11212 3423 11210
3430 11207 3430 11212 3436 11212 3442 11217
3444 11216 3438 11209 3447 11207 3452 11211
$$2 follow-up statements
067
WGUS75 KFGZ 260216
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
716 PM MST SAT AUG 25 2018
AZC025-260345-
/O.CON.KFGZ.FF.W.0133.000000T0000Z-180826T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
716 PM MST SAT AUG 25 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST FOR
THE AGUA FRIA RIVER IN YAVAPAI COUNTY...
At 540 PM MST, a stream gauge reported a 3.6 ft. rise in the Agua
Fria River below Ash Creek. This water will continue to flow south
and will likely reach Black Canyon City and Rock Springs in the next
few hours. This includes Interstate 17 between mile markers 242 and
243.
Other streams and drainages affected are...Badger Spring
Wash...Little Sycamore Creek...Squaw Creek...Larry Creek...Sycamore
Creek...Hackberry Wash...Bishop Creek...Ash Creek...Little Ash
Creek...Black Canyon...Racetrack Wash...Antelope Creek...Brushy
Wash...Yarber Wash...Dry Creek...Tank Creek...Black Canyon Creek...
Big Bug Creek...Indian Creek...Silver Creek...Osborne Spring Wash
and Agua Fria River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3447 11205 3441 11206 3435 11206 3437 11199
3436 11195 3434 11191 3434 11199 3433 11204
3427 11204 3421 11208 3414 11208 3405 11212
3405 11216 3408 11214 3419 11212 3423 11210
3430 11207 3430 11212 3436 11212 3442 11217
3444 11216 3438 11209 3447 11207 3452 11211
$$
TM666
WGUS55 KFGZ 260328
FFWFGZ
AZC025-261145-
/O.EXT.KFGZ.FF.W.0133.000000T0000Z-180826T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
828 PM MST SAT AUG 25 2018
The National Weather Service in Flagstaff has extended the
* Flash Flood Warning for...
Yavapai County's Agua Fria River in Arizona...
* Until 445 AM MST Sunday
* At 630 PM MST, a stream gauge reported a 3.6 ft. rise in the Agua
Fria River at Kelton Ranch. This water will continue to flow south
and will likely reach Black Canyon City and Rock Springs after
midnight. This includes Interstate 17 between mile markers 242 and
243.
This includes the following streams and drainages...Badger Spring
Wash...Little Sycamore Creek...Squaw Creek...Larry Creek...Sycamore
Creek...Hackberry Wash...Bishop Creek...Ash Creek...Little Ash
Creek...Black Canyon...Racetrack Wash...Antelope Creek...Brushy
Wash...Yarber Wash...Dry Creek...Tank Creek...Black Canyon Creek...
Big Bug Creek...Indian Creek...Silver Creek...Osborne Spring Wash and
Agua Fria River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3447 11205 3441 11206 3435 11206 3437 11199
3436 11195 3434 11191 3434 11199 3433 11204
3427 11204 3421 11208 3414 11208 3405 11212
3405 11216 3408 11214 3419 11212 3423 11210
3430 11207 3430 11212 3436 11212 3442 11217
3444 11216 3438 11209 3447 11207 3452 11211
$$
TMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 10:41 AM MST, 4 hours 3 minutes earlier.
Area forecast discussion, Aug 25, 10:41 AM MST, 4 hours 3 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1041 AM MST Sat Aug 25 2018 .SYNOPSIS...Deep monsoon moisture will bring another round of numerous showers and thunderstorms today, with scattered storms continuing Sunday. Drier air moving into the region will lead to a significant downturn in shower and thunderstorm activity through much of next week with most areas remaining dry. && .UPDATE...A mesoscale circulation centered east of Payson this morning is bringing an area of rain and thunderstorms to northern Gila, SE Coconino and southern Navajo counties this morning. Copious moisture is leading to some localized pockets of heavy rainfall, with a spotter report of 1.00" of rain in 15 minutes at Forest Lakes. The circulation is moving slowly toward the northwest. Elsewhere, instability is increasing with daytime heating. Storms are already developing near the San Francisco Peaks, just east of Prescott, and over the northeast AZ mountains. This morning's sounding at Bellemont showed little change in the air mass over the area, with perhaps a bit more instability due to cooler mid levels - in other words, look for another active day of storms. Main threat will be locally heavy rainfall and flash flooding, though gusty wind and hail are also likely with the stronger storms. Forecasts updated to increase storm chances today. Also raised Sunday afternoon's rain chances after getting a look at new model runs this morning. Updates sent. && .PREV DISCUSSION /452 AM MST/...A meso-scale circulation over east central Arizona is triggering showers and thunderstorms over southern Apache, southern Navajo, and northern Gila Counties this morning. Meso scale model shows this area of storms continuing and expanding northwestward through the day. Expect an active day across much of northern Arizona today. A trough of low pressure moving into the Pacific Northwest has gradually pushed monsoon moisture over the southern Great Basin eastward over the last two days. The boundary of 0.5 inch PW air has now moved into far southeastern Nevada this morning. This drier air will continue to push southeastward over the next several days and will result in a significant downturn in shower and thunderstorm activity Sunday through much of next week. Some isolated storms are possible in the White Mountains with dry conditions expected elsewhere through at least Thursday. A cut off low may form off the southern coast of California while a high center develops over the Southeastern States late next week. this would bring a return of deep moisture over Arizona. However, confidence is low that this pattern would develop. && .AVIATION...For the 18Z package...An area of steady shra/+shra and embedded tsra from KPAN-KSOW will persist through 18Z-19Z and will then slowly dissipate. Localized MVFR conditions exist in this region. Otherwise, expect sct-nmrs shra/tsra and isold +tsra to develop aft 18Z-19Z in other areas, but especially along and SW of a line from KFLG-KINW-KRQE. Brief MVFR/IFR in the heavier showers, Winds generally light. Conditions becmg VFR aft 01Z-02Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Monsoon moisture will remain in place today, with scattered to numerous thunderstorms developing. Greatest coverage is expected along over Yavapai county, northern Gila county, southern Coconino county and southern Navajo and Apache counties. Drier air moving into the region will slowly reduce thunderstorm chances on Sunday. Monday through Wednesday...A drier airmass will bring mostly sunny skies to the district, with afternoon fair weather cumulus, mainly over higher terrain. Temperatures will be near normal for late August. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...JJ/MAS AVIATION...Peterson FIRE WEATHER...Peterson For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 25, 1:33 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
133 PM MST SAT AUG 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FLASH FLOOD 1 NNE PRESCOTT COURTHOU 34.55N 112.46W
08/25/2018 YAVAPAI AZ OFFICIAL NWS OBS
HEAVY RAINFALL CAUSED THE GRANITE CREEK
GAUGE NEAR PRESCOTT (GRCA3) TO RISE 2.65' IN
THE SPAN OF 30 MINUTES. THE DURATION OF THE
FLASH FLOOD EVENT WAS 30 MINUTES.
&&
NLLocal storm report, Aug 25, 1:38 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
138 PM MST SAT AUG 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM FLASH FLOOD MAYER 34.40N 112.23W
08/25/2018 YAVAPAI AZ OFFICIAL NWS OBS
BIG BUG CREEK GAUGE (YMBA3) ROSE 2.1' IN THE
SPAN OF 1 HR 10 MIN DUE TO HEAVY RAINFALL
NEAR AND OVER THE GOODWIN BURN SCAR UPSTREAM
OF THE TOWN OF MAYER. THE DURATION OF THE
FLASH FLOOD EVENT WAS 1 HOUR 10 MINUTES.
&&
NLThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 6:20 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Aug 24, 7:00 PM MST | Flash Flood Warning | FGZ | Yavapai | 8 hr |
| Aug 25, 2:58 AM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 25, 10:59 AM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 25, 11:39 AM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 25, 12:47 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 25, 1:38 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Aug 25, 2:10 PM MST | Flash Flood Warning | FGZ | Yavapai | 4 hr |
| Aug 25, 2:40 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 25, 3:29 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.